Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 10, NWS Grand Junction, CO

July 22, 2002La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 22, 2002, 4:08 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2002, 4:08 PM MDT (22:08 UTC)
Expired
Jul 22, 2002, 7:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Whole counties

County La Plata County, CO

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3024 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 222208
FFWGJT
COC067-230100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
406 PM MDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO

* UNTIL 700 PM MDT

* AT 406 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
  HEAVY   RAIN OVER VALLECITO...OR ABOUT 10 TO 15 MILES NORTHEAST OF 
  DURANGO...NEARLY STATIONARY.

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND 
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
IN ADDITION...FLOODING OF THE MISSIONARY RIDGE BURN AREA WILL CAUSE 
ROAD WASHOUTS AND MUD AND DEBRIS FLOWS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. 

DJN
3 follow-up statements
417 
RWUS32 KGJT 222342
FFSGJT
COC067-230100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
542 PM MDT MON JUL 22 2002

...FLASH FLOOD WARNING CONTINUES UNTIL 700 PM MDT FOR EAST CENTRAL
LA PLATA COUNTY...

DOPPLER RADAR AND SPOTTER REPORTS MODERATE RAIN CONTINUES OVER THE
AREA NEAR THE MISSIONARY RIDGE BURN AREA NORTH OF DURANGO. EMERGENCY
MANAGEMENT AND LAW ENFORCEMENT OFFICIALS REPORT FLASH FLOODING IN
ON GOING ON ROADS BETWEEN VALLECITO AND LEMON RESERVOIRS...WITH WATER
AND DEBRIS FLOWS ACROSS THE ROADWAYS. THOUGHT RAINFALL IS
DECREASING...FLASH FLOODING WILL CONTINUE IN THE AREA UNTIL ABOUT
700 PM MDT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.  DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND. DO NOT ATTEMPT TO CROSS FLOODED ROADS ON FOOT.

TO REPORT SEVERE WEATHER AND FLOODING...HAVE THE NEAREST LAW
ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE. CONTINUE LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL MEDIA OUTLET FOR FURTHER INFORMATION.

CJC
489 
RWUS32 KGJT 222348
FFSGJT
COC067-230100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
547 PM MDT MON JUL 22 2002

...FLASH FLOOD WARNING CONTINUES UNTIL 700 PM MDT FOR EAST CENTRAL
LA PLATA COUNTY...

DOPPLER RADAR AND SPOTTER REPORTS MODERATE RAIN CONTINUES OVER THE
AREA NEAR THE MISSIONARY RIDGE BURN AREA NORTH OF DURANGO. EMERGENCY
MANAGEMENT AND LAW ENFORCEMENT OFFICIALS REPORT FLASH FLOODING IS
ON GOING ON ROADS BETWEEN VALLECITO AND LEMON RESERVOIRS...WITH WATER
AND DEBRIS FLOWS ACROSS THE ROADWAYS. THOUGHT RAINFALL IS
DECREASING...FLASH FLOODING WILL CONTINUE IN THE AREA UNTIL ABOUT
700 PM MDT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.  DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND. DO NOT ATTEMPT TO CROSS FLOODED ROADS ON FOOT.

TO REPORT SEVERE WEATHER AND FLOODING...HAVE THE NEAREST LAW
ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE. CONTINUE LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL MEDIA OUTLET FOR FURTHER INFORMATION.

CJC
158 
RWUS32 KGJT 230051
FFSGJT
COC067-230230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
650 PM MDT MON JUL 22 2002

...FLASH FLOOD WARNING EXTENDED UNTIL 830 PM MDT FOR EAST CENTRAL LA 
PLATA COUNTY...

DOPPLER RADAR AND LAW ENFORCEMENT INDICATE MODERATE RAINFALL 
CONTINUING OVER THE MISSIONARY RIDGE BURN AREA NORTH OF DURANGO. LAW 
ENFORCEMENT OFFICIALS REPORT FLASH FLOODING IS ON GOING ON ROADS 
BETWEEN VALLECITO AND LEMON RESERVOIRS...WITH WATER AND DEBRIS FLOWS 
ACROSS THE ROADWAYS. THOUGH RAINFALL IS DECREASING...FLASH FLOODING 
IS EXPECTED TO CONTINUE IN THE AREA UNTIL ABOUT 830 PM MDT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.  DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST ROAD BARRICADES.
IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND. DO NOT ATTEMPT TO CROSS FLOODED ROADS ON FOOT.

TO REPORT SEVERE WEATHER OR FLOODING...PLEASE REQUEST THE NEAREST 
LAW ENFORCEMENT AGENCY TO RELAY YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE FORECAST OFFICE. CONTINUE LISTENING TO NOAA WEATHER RADIO OR 
YOUR LOCAL MEDIA OUTLET FOR FURTHER INFORMATION.

JRP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 12:45 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 22, 12:45 PM MDT, 3 hours 23 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1245 PM MDT MON JUL 22 2002

SURFACE DEW PTS OF 50+ DEGREES AND PW INCREASING FROM NMEX WITH DEEP
CONVECTION BLOSSOMING OVER SAN JUAN MTNS..UNCOMPAHGRE AND AREAS SOUTH
OF DURANGO AND PAGOSA SPRINGS. ONE SPOTTER S OF DRO REPORTED 3/4 OF
AN INCH OF RAIN IN 15 MIN. ANALYSIS AND RUC SHOW PRESSURE GRADIENT
INCREASING BETWEEN NE NMEX AND SE UT HELPING PRODUCT SE WINDS OF 10-
20 MPH ASSISTING IN THE MOISTURE PUSH INTO THE 4-CRNRS. MODELS
DOING FAIRLY WELL WITH THIS MOISTURE SURGE WITH ACTUAL SFC DEW PT
VALUES RUNNING BETWEEN THE ETA AND WETTER AVN PROGGED DATA. TWO VORT
MAXES ADDING TO THE CONVECTIVE MIX. ONE OVER NE AZ SPREADING CI
CLOUDS SHIELD OVR SE UT AND SW CO. SECOND VORT OVER NE NMEX SLIDING
TO WSW AROUND BOTTOM OF CO HIGH AND ASSISTING CONVECTION OVER CNTRL
AND WRN NMEX ALONG WITH LOW LVL UPSLOPE FLOW. HAVE ALREADY UPDATED
FCST FOR THIS AFTNS TSTMS AND BLV ENUF THINGS HEADING TOWARD AND
ALREADY OVER SW CO TO INCREASE POPS THIS EVENING AND CONTINUE THEM
LATER THIS EVENING.

TUE...HIGHER MODEL PW AND SFC DEW PTS CONTINUE TO MOVE NORTH ALONG
CO/UT BORDER WITH AVN AVERAGED 10 DEGREES HIGHER THAN ETA. MODEL
TIME/HTS SHOW PEAK MOISTURE AT 12Z TUE WITH DRYING THRUOUT THE
REST OF THE DAY...BUT 4-CRNRS DRIES OUT MOST SLOWLY WITH LOW LVL
MOISTURE AND SOUTHERLY FLOW CONTINUING.  WILL CARRY HIR POPS OVER SRN
CO/SERN UT TUE...LOWER OVER REST OF CWA...THO WILL EDGE THEM UP
FROM CURRENT FCST. HIGH WOBBLES OVER THE AREA THRU WED AND THO BEST
MOISTURE APPEARS WILL BE PUSHED SOUTH...AIRMASS REMAINS MOIST ENUF
FOR LOW GRADE AFTN/EVNG TSTMS IN THE MTNS. HIGH CONTINUES OVER THE
AREA THUR WITH LITTLE CHG IN THE AIRMASS...BUT AVN SHOWS TWO VORT
MAXES /WITH PROBABLE CONVECTIVE FEEDBACK/ RIDING OVER NE UT AND NW
CO THU AFTN.  CJC

EXTENDED (FRI-MON)...LATEST MRF NOW SHOWING A FLATTER WESTERLY
COMPONENT TO THE UPPER LEVEL PATTERN AS WE HEAD INTO THE WEEKEND.
THIS WL SUPPRESS SUB-TROPICAL MOISTURE TO OUR SOUTH...LEAVING THE
BULK OF THE FORECAST AREA DRY. THE EXCEPTION WILL BE ISOLATED MTN
CONVECTION...WHICH WE CAN COVER WITH LOW POPS FOR NOW.  RDG STARTS TO
REGAIN STRENGTH OVER THE ROCKIES BY THE BEGINNING OF THE NEW WEEK...
WITH THE RDG AXIS SETTING UP NEAR THE UTAH/COLORADO STATE LINE.
CONTINUED WARM THROUGH THE PERIOD WITH AFTERNOON TEMPS RUNNING
SLIGHTLY ABOVE NORMAL. JDC

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:34 PM MDTFlash Flood WarningGJTSan Miguel3 hr
Jul 22, 3:24 PM MDTFlash Flood WarningGJTMontrose3 hr

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.